Not Tonight Aphrodite; Pass Me My Meds

 

Aphrodite and Adonis

So what makes the latest adverse effects of SSRI antidepressants so special? What makes sexual dysfunction any different or more important than suicide, homicide and birth defects? Why the outrage? Will sexual dysfunction be the final nail in SSRIs coffin, or will we in the Western world die out while the unmedicated masses take over the world? Okay, I’m being a tad facetious here but it’s not entirely outside the realms of science considering the increasing numbers being prescribed pharmaceutical drugs.

According to Dr David Healy ‘All drugs that cause sexual dysfunction can also cause birth defects’. Not surprisingly he further states that ‘Sexual-DEATH not uncommonly leaves death by suicide, marriage break-up, job loss and other serious problems in its wake’. He states that treatment-emergent sexual dysfunction can start as early as a week after exposure to these drugs and can  last for 5 or 10 years, or sometimes permanently.

So what percentage of consumers will suffer from sexual dysfunction? According to a study funded by Eli Lilly ‘Antidepressant-Induced Sexual Dysfunction and it’s Management’, treatment-emergent sexual dysfunction is a common occurrence with SSRI antidepressants and can affect between 30% to 70% of users. Peter Gøtzsche of the ‘Council for Evidence-based Psychiatry’ has said the number is around 50%. According to RxISK, certain doctors have reported the number to be almost 60%.

In fact SSRIs are not alone. Many widely prescribed drugs can cause sexual dysfunction; e.g. Statins, Acne Medication, Blood Pressure Medication, Hair loss Medication, Antipsychotics, Benzodiazepines,  H2 blockers and Epilepsy drugs. Last year a consultant vascular surgeon, Sherif Sultan, was gagged by Ireland’s Health Service Executive (HSE) for stating that statin medication can do more harm than good in healthy individuals. Mr Sultan’s paper entitled “The Ugly Side of Statins; Systemic Appraisal of the Contemporary Un-Known Unknowns” stated that “An additional side-effect of statin therapy is erectile dysfunction, which is 10 times more in young men taking the lowest dose of statin”. The HSE gagging order was eventually lifted but remains unexplained.

The latest emerging prescription drug which causes sexual dysfunction is a hair loss drug Finasteride (Propecia). Tragically, Finasteride, just like SSRIs, are being prescribed to children. Dr. Maurice Collins, a surgeon in the Blackrock Clinic, admitted on the Derek Mooney show here (at 3.20 mins) that he put a 14 year old child on Finasteride. Strangely, contrary to emerging evidence, he said in his experience once the medication is stopped “in 100% of cases the side-effects disappear” here. Paul tells a different story. His Finasteride story was publicised on ITV’s This Morning recently.

What untold harm are these drugs doing to innocent children? It remains to be seen whether this reckless prescribing is creating a sexless, depersonalised generation. One thing is for sure, there’s an awful lot of unhappy people walking around. See Paul’s ITV interview below:

4 thoughts on “Not Tonight Aphrodite; Pass Me My Meds

  1. Everywhere there are hundreds of glossy magazines projecting images of perfection to young women. These images create an insecurity amongst many readers but hey there is a solution.These solutions are portrayed as essential grooming. You can spray your lilywhite torso any shade you like to give yourself “a healthy glow” You can have implants to give yourself that sought after top heavy look so favoured by lad’s magazines. You can have blubber moved around from one body part to another. There’s teeth whitening, bejazzling, nail jewelling etc etc. I expect there’s dozens of other lunch time treats one can avail of to become more desirable. So my reading in the hairdresser’s informs me. Without seeing a “men’s health” magazine I cannot comment if male insecurities are being highlighted similarly.
    Somewhere there is a pharma sponsored “think tank” whose only focus appears to be “everyday insecurities”
    I am not making light of some men’s genuine distress at hairloss etc. A solution that seems as simple as taking a pill can be very appealing.
    Paul has been very brave to make the public aware that the 2% who experience adverse effects are people too and could be anyone.

    Like

  2. Great article thanks for bringing up the issue of Finasteride. People need to be aware that the drug can cause permanent mental physical and sexual side effects.

    Also glad you bought up Maurice Collins he is deliberately lying about the side effects of Finasteride I know of atleast 4 people who went to his clinic and got serious side effects from the drug. One of these people had suicide ideation as a “side effect”.

    The medical council (or who ever) should step in and stop collins prescribing Finasteride “off label” for hair loss. Finasteride is not even licensed in Ireland for the treatment of hair loss.

    Finasteride has caused many suicides its criminal that collins is able to hand it out so freely without telling his patients about the permanent side effects,

    If people really knew how dangerous this drug was then noone would take it.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s